Tuesday, October 23, 2007

Better Than Network TV

I’ve been taking Lexapro for a couple of months now. And in addition to some of the other good outcomes I’ve gotten from this drug – fewer bouts of sadness and weeping and anxiety, less anger, better sleep – I also have to say: I’m diggin’ the dreams.

Extremely vivid dreams are evidently a common Lexapro side effect. I wonder if it’s not because those of us who take it previously experienced sleep disruption that kept us from getting enough of that good, deep sleep that provides a good home for memorable dreams.

But anyway, I have had some doozies lately. In one recent dream my near-daughter-in-law (who is, ironically, a psychotherapist in New York City) was dragging me through a huge, busy Gotham shopping mall in search of a fish platter for an upcoming family party. But she wouldn’t let me stop to look for the desired item: “No! No! We need to go here!...No, let’s go here!...Wait! Look over here!” It was like Alice Goes Shopping in Wonderland, with cameo appearances by a variety of city stereotypes whom we were constantly jostling in our mad rush down the endless mallways. (“Hey! Youse guys! Watch out, willyouse?”) I’ve dreamed of snowshoeing in the woods only to emerge on the main street of an unfamiliar small town, with the sun going down and absolutely no idea how to get home. The other night I dreamed I was hiking on a brushy mountainside in Scotland with several athletic Scotsmen clad in kilts – och, laddies, watch those knees. I even had a dream of my late mother tearfully chiding me for not doing my housework the right way.

But usually my dreams are far more entertaining than anything on television. Which may be why I’ve been hitting the hay well before the 11 o’clock news.

5 comments:

Sally said...

lol- great post- but what a wierd dream- have you shared it with your daughter-in-law????

Verdugo said...

That would be a fun dream to parse.

Malarone (an anti-malaria drug) has a similar side effect. This summer when we were living on a farm in Africa, every morning at breakfast we sat around while everyone shared their dreams from the night before-- each one weirder than the one before!

David said...

How about putting your dreams on Youtube so we all can turn off our TVs. Your stuff sounds so much more interesting and entertaining.

Counselor in Process said...

Youse don't think we actually talk like that? Do youse? And we don't have malls, we have stores, so-do tell your dreams that!
My partner just started taking this med. How long did it take to start working for you? She hasn't had any beneficial effects yet-two weeks.
Thanks

LutheranChik said...

C in P: After three weeks I was ready to give up on it...it upset my stomach and made me very "spacey," and I hate that feeling...but I hung in there, and after a month or so I started seeing some positive results. One thing I learned through trial and error: For me it works best if I take half a pill every 12 hours; that seems to diminish the druggy feeling quite a bit. But if your partner still isn't getting results, she might talk to her healthcare provider about another prescription. A coworker of mine went through about three 'scripts until she found that Wellbutrin worked best for her.

A caveat: If she is absolutely fed up with the drug, she should NOT quit cold turkey; I guess the withdrawal is very unpleasant. She should ask her doctor about slowly decreasing the dosage.